Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Computational Methods in Applied Mathematics

Editor-in-Chief: Carstensen, Carsten

Managing Editor: Matus, Piotr

4 Issues per year


IMPACT FACTOR 2017: 0.658

CiteScore 2017: 1.05

SCImago Journal Rank (SJR) 2017: 1.291
Source Normalized Impact per Paper (SNIP) 2017: 0.893

Mathematical Citation Quotient (MCQ) 2017: 0.76

Online
ISSN
1609-9389
See all formats and pricing
More options …
Volume 18, Issue 4

Issues

High-Order Semi-Discrete Central-Upwind Schemes with Lax–Wendroff-Type Time Discretizations for Hamilton–Jacobi Equations

Rooholah AbedianORCID iD: http://orcid.org/0000-0002-1739-5964
Published Online: 2017-08-26 | DOI: https://doi.org/10.1515/cmam-2017-0031

Abstract

A new fifth-order, semi-discrete central-upwind scheme with a Lax–Wendroff time discretization procedure for solving Hamilton–Jacobi (HJ) equations is presented. This is an alternative method for time discretization to the popular total variation diminishing (TVD) Runge–Kutta time discretizations. Unlike most of the commonly used high-order upwind schemes, the new scheme is formulated as a Godunov-type method. The new scheme is based on the flux Kurganov, Noelle and Petrova (KNP flux). The spatial discretization is based on a symmetrical weighted essentially non-oscillatory reconstruction of the derivative. Following the methodology of the classic WENO procedure, non-oscillatory weights are then calculated from the ideal weights. Various numerical experiments are performed to demonstrate the accuracy and stability properties of the new method. As a result, comparing with other fifth-order schemes for HJ equations, the major advantage of the new scheme is more cost effective for certain problems while the new method exhibits smaller errors without any increase in the complexity of the computations.

Keywords: Hamilton–Jacobi Equations; Central-Upwind Schemes; Semi-Discrete Methods; Lax–Wendroff-Type Time Discretization; Central Schemes

MSC 2010: 35L99; 65M06

References

  • [1]

    J. B. Bell, P. Colella and H. M. Glaz, A second-order projection method for the incompressible Navier–Stokes equations, J. Comput. Phys. 85 (1989), no. 2, 257–283. CrossrefGoogle Scholar

  • [2]

    D. L. Brown and M. L. Minion, Performance of under-resolved two-dimensional incompressible flow simulations, J. Comput. Phys. 122 (1995), no. 1, 165–183. CrossrefGoogle Scholar

  • [3]

    S. Bryson, A. Kurganov, D. Levy and G. Petrova, Semi-discrete central-upwind schemes with reduced dissipation for Hamilton–Jacobi equations, IMA J. Numer. Anal. 25 (2005), no. 1, 113–138. CrossrefGoogle Scholar

  • [4]

    S. Bryson and D. Levy, Central schemes for multidimensional Hamilton–Jacobi equations, SIAM J. Sci. Comput. 25 (2003), no. 3, 767–791. CrossrefGoogle Scholar

  • [5]

    S. Bryson and D. Levy, High-order central WENO schemes for 1D Hamilton–Jacobi equations, Numerical Mathematics and Advanced Applications, Springer, Milan (2003), 45–54. Google Scholar

  • [6]

    S. Bryson and D. Levy, High-order central WENO schemes for multidimensional Hamilton–Jacobi equations, SIAM J. Numer. Anal. 41 (2003), no. 4, 1339–1369. CrossrefGoogle Scholar

  • [7]

    S. Bryson and D. Levy, High-order semi-discrete central-upwind schemes for multi-dimensional Hamilton–Jacobi equations, J. Comput. Phys. 189 (2003), no. 1, 63–87. CrossrefGoogle Scholar

  • [8]

    G. Capdeville, A central WENO scheme for solving hyperbolic conservation laws on non-uniform meshes, J. Comput. Phys. 227 (2008), no. 5, 2977–3014. CrossrefWeb of ScienceGoogle Scholar

  • [9]

    A. Chertock and A. Kurganov, On splitting-based numerical methods for convection-diffusion equations, Numerical Methods for Balance Laws, Quad. Mat. 24, Seconda University Napoli, Caserta (2009), 303–343. Google Scholar

  • [10]

    M. G. Crandall, L. C. Evans and P.-L. Lions, Some properties of viscosity solutions of Hamilton–Jacobi equations, Trans. Amer. Math. Soc. 282 (1984), no. 2, 487–502. CrossrefGoogle Scholar

  • [11]

    M. G. Crandall and P.-L. Lions, Viscosity solutions of Hamilton–Jacobi equations, Trans. Amer. Math. Soc. 277 (1983), 1–42. CrossrefGoogle Scholar

  • [12]

    M. G. Crandall and P.-L. Lions, Two approximations of solutions of Hamilton–Jacobi equations, Math. Comp. 43 (1984), no. 167, 1–19. CrossrefGoogle Scholar

  • [13]

    K. O. Friedrichs and P. D. Lax, Systems of conservation equations with a convex extension, Proc. Natl. Acad. Sci. USA 68 (1971), 1686–1688. CrossrefGoogle Scholar

  • [14]

    S. Gottlieb, C.-W. Shu and E. Tadmor, Strong stability-preserving high-order time discretization methods, SIAM Rev. 43 (2001), no. 1, 89–112. CrossrefGoogle Scholar

  • [15]

    A. Harten, B. Engquist, S. Osher and S. R. Chakravarthy, Uniformly high-order accurate essentially nonoscillatory schemes. III, J. Comput. Phys. 71 (1987), no. 2, 231–303. CrossrefGoogle Scholar

  • [16]

    A. K. Henrick, T. D. Aslam and J. M. Powers, Mapped weighted essentially non-oscillatory schemes: Achieving optimal order near critical points, J. Comput. Phys. 207 (2005), 542–567. CrossrefGoogle Scholar

  • [17]

    C. Hu and C.-W. Shu, Weighted essentially non-oscillatory schemes on triangular meshes, J. Comput. Phys. 150 (1999), no. 1, 97–127. CrossrefGoogle Scholar

  • [18]

    G.-S. Jiang and D. Peng, Weighted ENO schemes for Hamilton–Jacobi equations, SIAM J. Sci. Comput. 21 (2000), no. 6, 2126–2143. CrossrefGoogle Scholar

  • [19]

    G.-S. Jiang and C.-W. Shu, Efficient implementation of weighted ENO schemes, J. Comput. Phys. 126 (1996), no. 1, 202–228. CrossrefGoogle Scholar

  • [20]

    S. N. Kruzkov, The Cauchy problem in the large for nonlinear equations and for certain quasilinear systems of the first order with several variables, Sov. Math. Dokl. 5 (1964), 493–496. Google Scholar

  • [21]

    A. Kurganov, S. Noelle and G. Petrova, Semidiscrete central-upwind schemes for hyperbolic conservation laws and Hamilton-Jacobi equations, SIAM J. Sci. Comput. 23 (2001), no. 3, 707–740. CrossrefGoogle Scholar

  • [22]

    A. Kurganov and E. Tadmor, New high-resolution central schemes for nonlinear conservation laws and convection-diffusion equations, J. Comput. Phys. 160 (2000), no. 1, 241–282. CrossrefGoogle Scholar

  • [23]

    P. Lax and B. Wendroff, Systems of conservation laws, Comm. Pure Appl. Math. 13 (1960), 217–237. CrossrefGoogle Scholar

  • [24]

    D. Levy, G. Puppo and G. Russo, Compact central WENO schemes for multidimensional conservation laws, SIAM J. Sci. Comput. 22 (2000), no. 2, 656–672. CrossrefGoogle Scholar

  • [25]

    C.-T. Lin and E. Tadmor, High-resolution nonoscillatory central schemes for Hamilton–Jacobi equations, SIAM J. Sci. Comput. 21 (2000), no. 6, 2163–2186. CrossrefGoogle Scholar

  • [26]

    C.-T. Lin and E. Tadmor, L1-stability and error estimates for approximate Hamilton–Jacobi solutions, Numer. Math. 87 (2001), no. 4, 701–735. Google Scholar

  • [27]

    P.-L. Lions, Generalized Solutions of Hamilton–Jacobi Equations, Res. Notes Math. 69, Pitman, Boston, 1982. Google Scholar

  • [28]

    P.-L. Lions and P. E. Souganidis, Convergence of MUSCL and filtered schemes for scalar conservation laws and Hamilton–Jacobi equations, Numer. Math. 69 (1995), no. 4, 441–470. CrossrefGoogle Scholar

  • [29]

    X.-D. Liu, S. Osher and T. Chan, Weighted essentially non-oscillatory schemes, J. Comput. Phys. 115 (1994), no. 1, 200–212. CrossrefWeb of ScienceGoogle Scholar

  • [30]

    H. Nessyahu and E. Tadmor, Nonoscillatory central differencing for hyperbolic conservation laws, J. Comput. Phys. 87 (1990), no. 2, 408–463. CrossrefGoogle Scholar

  • [31]

    S. Osher and J. A. Sethian, Fronts propagating with curvature-dependent speed: Algorithms based on Hamilton–Jacobi formulations, J. Comput. Phys. 79 (1988), no. 1, 12–49. CrossrefGoogle Scholar

  • [32]

    S. Osher and C.-W. Shu, High-order essentially nonoscillatory schemes for Hamilton–Jacobi equations, SIAM J. Numer. Anal. 28 (1991), no. 4, 907–922. CrossrefGoogle Scholar

  • [33]

    A. A. I. Peer, M. Z. Dauhoo, A. Gopaul and M. Bhuruth, A weighted ENO-flux limiter scheme for hyperbolic conservation laws, Int. J. Comput. Math. 87 (2010), no. 15, 3467–3488. Web of ScienceCrossrefGoogle Scholar

  • [34]

    J. Qiu, WENO schemes with Lax–Wendroff type time discretizations for Hamilton–Jacobi equations, J. Comput. Appl. Math. 200 (2007), no. 2, 591–605. Web of ScienceCrossrefGoogle Scholar

  • [35]

    J. Qiu, M. Dumbser and C.-W. Shu, The discontinuous Galerkin method with Lax–Wendroff type time discretizations, Comput. Methods Appl. Mech. Engrg. 194 (2005), no. 42–44, 4528–4543. CrossrefGoogle Scholar

  • [36]

    J. Qiu and C.-W. Shu, Finite difference WENO schemes with Lax–Wendroff-type time discretizations, SIAM J. Sci. Comput. 24 (2003), no. 6, 2185–2198. CrossrefGoogle Scholar

  • [37]

    S. J. Ruuth and W. Hundsdorfer, High-order linear multistep methods with general monotonicity and boundedness properties, J. Comput. Phys. 209 (2005), no. 1, 226–248. CrossrefGoogle Scholar

  • [38]

    T. Schwartzkopff, C. D. Munz and E. F. Toro, ADER: A high-order approach for linear hyperbolic systems in 2D, J. Sci. Comput. 17 (2002), 231–240. CrossrefGoogle Scholar

  • [39]

    C.-W. Shu, Total-variation-diminishing time discretizations, SIAM J. Sci. Statist. Comput. 9 (1988), no. 6, 1073–1084. CrossrefGoogle Scholar

  • [40]

    P. E. Souganidis, Approximation schemes for viscosity solutions of Hamilton–Jacobi equations, J. Differential Equations 59 (1985), no. 1, 1–43. CrossrefGoogle Scholar

  • [41]

    V. A. Titarev and E. F. Toro, ADER: Arbitrary high order Godunov approach, J. Sci. Comput. 17 (2002), no. 1–4, 609–618. CrossrefGoogle Scholar

  • [42]

    V. A. Titarev and E. F. Toro, ADER schemes for three-dimensional non-linear hyperbolic systems, J. Comput. Phys. 204 (2005), no. 2, 715–736. CrossrefGoogle Scholar

  • [43]

    B. van Leer, Towards the ultimate conservative difference scheme. V: A second-order sequel to Godunov’s method, J. Comput. Phys. 32 (1979), no. 1, 101–136. CrossrefGoogle Scholar

About the article

Received: 2017-02-02

Revised: 2017-06-29

Accepted: 2017-08-08

Published Online: 2017-08-26

Published in Print: 2018-10-01


Citation Information: Computational Methods in Applied Mathematics, Volume 18, Issue 4, Pages 559–580, ISSN (Online) 1609-9389, ISSN (Print) 1609-4840, DOI: https://doi.org/10.1515/cmam-2017-0031.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in